I've been on the shot for about a year and a half, and just recently started bleeding (enough to fill a lite tampon). I've been bleeding for almost two weeks and have cramps as well. Is this normal? Should I consult a doctor?
Irregular bleeding does tend to be one of the symptoms of Depo Provera. I was on it 18 years (with the advised breaks), & most of the time I didn't bleed, but sometimes, often near the time my next shot was due, I'd get some bleeding.
They stopped my bleeding by giving my shots earlier for a while, so instead of 12 week intervals, it'd be 10 wks. Once that stopped the bleeding (& sometimes they had to start at 8/9 week intervals between shots to get the bleeding under control) they would gradually increase the intervals between shots, until I found one that prevented any bleeding between shots. For me, it was 10 week intervals. That seemed to work for me.
If you're up to date with your cervical smear tests, & have no symptoms of infection etc. then I expect it's just one of those Depo things.
If the bleeding gets particularly heavy & constant, then you will need to be monitored for anaemia.
Your doctor can give you something to try to stop the bleeding, but you may want to ride it out, for now, as it's just more artificial hormones to give your body to deal with.
Cramping is just one of those things that often accompanies bleeding.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 6 Jun 2011 • 1 answer
Updated 15 Apr 2014 • 2 answers
Updated 18 Sep 2015 • 1 answer
Updated 30 Nov 2015 • 1 answer
Updated 8 Dec 2018 • 1 answer